Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 88, NWS Tallahassee, FL

December 28, 200916 counties in Florida

NWS Tallahassee, FL issued this red flag warning at Dec 28, 2009, 11:34 AM CST for 16 counties in Florida. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2009, 11:34 AM CST (17:34 UTC)
Expired
Dec 28, 2009, 5:00 PM CST
In force
5 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Calhoun County, FL, Dixie County, FL, Franklin County, FL, Gadsden County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Jefferson County, FL, Lafayette County, FL, Leon County, FL, Madison County, FL, Taylor County, FL, Wakulla County, FL, Walton County, FL, Washington County, FL

The radar

The Tallahassee radar (KTLH), 32 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTAE 281734
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1234 PM EST MON DEC 28 2009

...A RED FLAG WARNING IS NOW IN EFFECT FOR ALL FLORIDA ZONES THIS
MONDAY AFTERNOON DUE TO A COMBINATION OF LOW RELATIVE HUMIDITY AND
SUSTAINED WINDS OF 15 MPH OR HIGHER...

...A RED FLAG WARNING IS ALSO IN EFFECT FOR ALL FLORIDA ZONES
TUESDAY AFTERNOON DUE TO EXPECTED LONG DURATIONS OF LOW RELATIVE
HUMIDITY BELOW 35 PERCENT...

.DISCUSSION...A DRY AIR MASS IS CONTINUING TO FILTER INTO THE 
TRI-STATE REGION BEHIND THIS MORNINGS COLD FRONT. THE DRY AIR
COMBINED WITH BREEZY NORTHWEST WINDS WILL RESULT IN RED FLAG
CONDITIONS ACROSS NORTH FLORIDA THIS MONDAY AFTERNOON. ON
TUESDAY...EXPECTED LONG DURATIONS OF RELATIVE HUMIDITY LESS THAN
35 PERCENT WILL EXCEED CRITICAL DURATIONS ACROSS NORTH FLORIDA.

FLZ007>019-026>029-034-282300-
/O.UPG.KTAE.FW.A.0088.091229T1800Z-091229T2300Z/
/O.NEW.KTAE.FW.W.0089.091229T1800Z-091229T2300Z/
/O.NEW.KTAE.FW.W.0088.091228T1734Z-091228T2300Z/
INLAND WALTON-COASTAL WALTON-HOLMES-WASHINGTON-JACKSON-BAY-
CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-JEFFERSON-MADISON-LIBERTY-
WAKULLA-TAYLOR-LAFAYETTE-DIXIE-
1234 PM EST MON DEC 28 2009 /1134 AM CST MON DEC 28 2009/

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST /5 PM CST/ THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 1 PM EST /NOON CST/ TO 6 PM
EST /5 PM CST/ TUESDAY...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM EST /5 PM CST/ THIS
EVENING. A RED FLAG WARNING HAS ALSO BEEN ISSUED FROM 1 PM EST
/NOON CST/ TO 6 PM EST /5 PM CST/ TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

BARRY
1 follow-up statement
000 
WWUS82 KTAE 281947
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
247 PM EST MON DEC 28 2009

...A RED FLAG WARNING IS NOW IN EFFECT FOR ALL FLORIDA ZONES THIS
MONDAY AFTERNOON DUE TO A COMBINATION OF LOW RELATIVE HUMIDITY
AND SUSTAINED WINDS OF 15 MPH OR HIGHER...

...A RED FLAG WARNING IS ALSO IN EFFECT FOR ALL FLORIDA ZONES
TUESDAY AFTERNOON DUE TO EXPECTED LONG DURATIONS OF LOW RELATIVE
HUMIDITY BELOW 35 PERCENT...

.DISCUSSION...A DRY AIR MASS IS CONTINUING TO FILTER INTO THE TRI-
STATE REGION BEHIND THIS MORNINGS COLD FRONT. THE DRY AIR
COMBINED WITH BREEZY NORTHWEST WINDS WILL RESULT IN RED FLAG
CONDITIONS ACROSS NORTH FLORIDA THIS MONDAY AFTERNOON. ON
TUESDAY...EXPECTED LONG DURATIONS OF RELATIVE HUMIDITY LESS THAN
35 PERCENT WILL EXCEED CRITICAL DURATIONS ACROSS NORTH FLORIDA.

FLZ007>019-026>029-034-291230-
/O.CON.KTAE.FW.W.0088.000000T0000Z-091228T2300Z/
/O.CON.KTAE.FW.W.0089.091229T1800Z-091229T2300Z/
INLAND WALTON-COASTAL WALTON-HOLMES-WASHINGTON-JACKSON-BAY-
CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-JEFFERSON-MADISON-LIBERTY-
WAKULLA-TAYLOR-LAFAYETTE-DIXIE-
247 PM EST MON DEC 28 2009 /147 PM CST MON DEC 28 2009/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST /5 PM CST/
THIS EVENING...
...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM EST /NOON CST/ TO
6 PM EST /5 PM CST/ TUESDAY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST /5 PM CST/
THIS EVENING. A RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM EST
/NOON CST/ TO 6 PM EST /5 PM CST/ TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

WATSON/BARRY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Dec 28, 9:25 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Dec 28, 9:25 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1025 AM EST MON DEC 28 2009

.DISCUSSION...THE DRY COLD FRONT CONTINUES TO MAKE PROGRESS THROUGH
THE TRI-STATE REGION. WINDS HAVE SHIFTED TO THE NORTHWEST AND WERE
BREEZY. A MUCH DRIER AND COLDER AIRMASS IS FILTERING INTO THE REGION
AND MAX TEMPS MAY ONLY REACH THE UPPER 40S FOR OUR NORTHWEST ZONES
WITH LOWER TO MID 50S ELSEWHERE. WILL ADJUST WINDS UP IN THE GRIDS
AND ZONES FOR THIS AFTERNOON AND THIS WILL ALSO IMPACT OUR FIRE
WEATHER. WITH THE WIND CRITERIA NOW EXPECTED TO BE MET...WE ARE NOW
EXPECTING RED FLAG CONDITIONS ACROSS OUR FLORIDA ZONES. A RED FLAG
WARNING WILL BE ISSUED SHORTLY.

&&

.MARINE...A DRY COLD FRONT WILL MOVE SOUTH AND ACROSS THE LOCAL
WATER BY THIS AFTERNOON. WINDS ARE ALREADY BORDERLINE ADVISORY
LEVELS AT THE BUOYS AND A SMALL CRAFT ADVISORY IS ALREADY IN EFFECT
FOR OUR OFFSHORE WATERS. WILL WATCH FOR POSSIBLE INCLUSION FOR THE
NEARSHORE SEGMENTS ON THE AFTERNOON FORECAST PACKAGE.

&&

.AVIATION....VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD
WITH A WEAK SURFACE TROUGH TRACKING SOUTHWARD ACROSS THE EASTERN
HALF OF THE AREA TODAY...PRODUCING NORTHWEST WINDS 10 TO 15 KNOTS
WITH SLIGHTLY HIGHER GUSTS THIS AFTERNOON.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FREEZE WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING.
GA...FREEZE WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING.
FL...FREEZE WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING.
     FIRE WEATHER WATCH TUESDAY AFTERNOON FOR ALL ZONES.
GM...SCA OFFSHORE WATERS FOR TODAY.

&&

BARRY/WATSON
Hazardous weather outlook, Dec 28, 4:02 AM CST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
502 AM EST MON DEC 28 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-291015-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
502 AM EST MON DEC 28 2009 /402 AM CST MON DEC 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED. IN THE WAKE OF A DRY COLD FRONT
EXITING SOUTH OF THE GULF STATES THIS MORNING...HIGH PRESSURE WILL
BUILD SOUTHEAST AND ACROSS THE LOCAL AREA. EXPECT DRY AND COOL
CONDITIONS WITH HIGHS ONLY AROUND 50 SE ALABAMA TO THE UPPER 50S
SE BIG BEND AND COASTAL SECTIONS. WITH DECREASING WINDS AND
CLEARING SKIES TONIGHT...MINIMUM TEMPERATURES WILL PLUMMET TO THE
MID 20S INLAND TO AROUND FREEZING AT THE COAST. A FREEZE WATCH IS
IN EFFECT FOR ALL BUT COASTAL SECTIONS AND THIS WILL LIKELY BE
UPGRADED TO A WARNING LATER TODAY.

WINDS WILL NOTICEABLY INCREASE OVER THE MARINE AREA TODAY WITH
ADVISORY CONDITIONS LIKELY WELL OFFSHORE AND EXERCISE CAUTION
CONDITIONS ELSEWHERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
CONTINUED COOL BUT EVEN DRIER CONDITIONS ARE EXPECTED ON TUESDAY.
THIS WILL FAVOR THE SPREAD OF WILDFIRES SHOULD ANY OCCUR. A GULF LOW
WILL BEGIN TO TAKE SHAPE TO THE WEST OF THE REGION ON WEDNESDAY
BRINGING RAIN CHANCES BACK TO THE FORECAST. HEAVY RAINFALL IS
POSSIBLE AS THE LOW PASSES THROUGH THE REGION WEDNESDAY NIGHT. THE
FORECAST BECOMES MORE UNCERTAIN BY LATE IN THE WEEK...BUT SOME OF
THE NUMERICAL MODELS INDICATE THE POTENTIAL FOR UNSEASONABLY COLD
TEMPERATURES NEXT WEEKEND WITH HIGHS IN THE NEAR 50 ON FRIDAY...IN
THE LOW TO MID 40S ON SATURDAY AND MID 40S TO AROUND 50 ON SUNDAY.
EXPECT FREEZING MINIMUM TEMPERATURE EACH MORNING WITH A POTENTIAL
HARD FREEZE SATURDAY AND ESPECIALLY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 2:08 AM CSTSmall Craft AdvisoryTAE25 hr
Dec 28, 11:34 AM CSTRed Flag WarningTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more29 hr
Dec 28, 2:29 PM CSTFreeze WarningTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more18 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.